Pictorial case study - A reaction to penicillin

Dr Jean Watkins describes the management of an itchy rash in a patient taking penicillin.

Presentation

This elderly man was prescribed a course of flucloxacillin when he developed a chest infection. A few days later, he rang the surgery in some distress to say that he had developed an itchy rash.

On examination, a generalised rash of pink wheals was seen, which appeared and lasted a few hours before fading and appearing elsewhere. On questioning, he recalled a problem many years before when he had 'itched' while taking an antibiotic, but it had passed without further problems.

After reassurance that he was taking no other medications, apart from occasional paracetamol, had no recent insect sting and had never reacted in this way to any foods, other medications or substances, it was felt this was probably an adverse reaction to the penicillin. This was discontinued and an alternative antibiotic substituted.

Discussion

Urticaria and morbilliform rashes may occur as the result of sensitivity to penicillin. When the rash occurs, it usually starts a few days after starting the drug, but the reaction may be delayed for up to two to three weeks, developing after the end of the course of treatment.

Morbilliform rashes are less likely to be associated with a serious allergy, but urticaria is a skin manifestation of a type IgE-mediated reaction and there is always the risk that a patient who is truly allergic may progress to the life-threatening problem of angioedema, anaphylaxis with airway constriction and collapse.

Patients commonly report penicillin allergy, but many may not be allergic. Others claim to be allergic because they experienced diarrhoea or nausea when taking penicillin - this is not an allergic reaction.


Differential diagnoses
  • Drug eruptions
  • Angioedema
  • Eczema
  • Erythema multiforme
  • Systemic mastocytosis
  • Urticarial vasculitis

Management

When considering a prescription for penicillin, a detailed history is important. Any suggestion of a previous urticarial reaction must be taken seriously and the patient advised not to take the drug in future or until the position has been fully assessed.

A specialist may confirm the problem by skin testing; this may be worth doing in patients who require an antibiotic for a life-threatening condition, or experience frequent infections that require treatment.

Alternatives are a challenge test, in which a specialist administers a small dose of penicillin, followed by larger doses every 30-60 minutes. If a full dose does not provoke a reaction, the patient is not allergic.

For treatment of urticaria, an antihistamine may be sufficient, or a systemic corticosteroid if this is not sufficient. However, in severe cases and/or anaphylaxis, adrenaline will be needed urgently.

Occasionally, should a closely related antibiotic be considered essential, desensitisation can be attempted, but the benefit is short-term and this should never be carried out in Stevens-Johnson syndrome, toxic epidermolysis, erythroderma or erythema multiforme.

  • Dr Watkins is a retired GP in Hampshire.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus